Kentucky, 2003

Flash Flooding in Kentucky, May 17, 2003

May 17, 2003 · NWS PAH · 3 events in 3 counties and zones

Thunderstorms with a large area of very heavy rain tracked northeast from Fulton across Mayfield to the southern and eastern part of McCracken County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with a large area of very heavy rain tracked northeast from Fulton across Mayfield to the southern and eastern part of McCracken County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 12:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 17, 12:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 AM CDT SAT MAY 17 2003

WVAPOR AND RUC SHOW CLOSED CIRCULATION OVER EAST OKLAHOMA. A
WIDESPREAD AREA OF RAIN AND EMBEDDED THUNDERSTORMS COVERED MUCH OF
THE PAH FA EARLY THIS MORNING. RAIN APPEARS TO BE FALLING AT A
STEADY ENOUGH RATE TO PRECLUDE FLASH FLOODING. MAY BE SOME ISOLATED
PROBLEMS IN OUR WARNING AREA. AND MANY POINTS ON AREA RIVERS IN
FLOOD. HOWEVER...WE DO NOT EXPECT PROBLEMS ON A LARGE SCALE...THUS
WILL NOT ISSUE A FLOOD WATCH AT THIS TIME.

OTHERWISE...THE UPPER LOW WILL DRIFT SE TODAY TOWARD
LOUISIANA...WHILE LOW PRESSURE AT THE SURFACE DRIFTS INTO EAST
ARKANSAS BY THE END OF THE DAY. DEFORMATION TYPE RAIN/EMBEDDED TSTM
SHIELD SHOULD CONTINUE TO LIFT NORTH WITH TIME. THUS...CATEGORICAL
POPS ALL AREAS TODAY. WILL BEGIN TO TAPER OFF POPS TONIGHT...AS THE
UPPER LOW GETS FURTHER AWAY...AND SFC LOW BEGINS TO LOSE DEFINITION.
WILL KEEP LOW CHANCE POPS IN FOR SUNDAY AS THE UPPER RIDGE WILL
STILL BE TO OUR NW. AM CONCERNED WITH THE FACT THE GFS MAINTAINS A
WEAK INVERTED TROF ACROSS THE REGION INTO MONDAY. WHETHER THIS PANS
OUT OR NOT IS SOMEWHAT MUTED BY THE FACT THAT BOTH THE ETA AND GFS
SHOW DECENT INSTABILITY ACROSS THE AREA ON MONDAY. H7 THERMAL RIDGE
STILL LINED UP OFF TO OUR NORTH AND WEST...WITH LITTLE CAPPING. SO
ADDED A LOW CHANCE POP FOR CONVECTION ON MONDAY...AND LINGER IT INTO
MONDAY EVENING UNTIL LOSS OF HEATING SETS IN.

NO CHANGES TO DAYS 4 THROUGH 7. IN TERMS OF GUIDANCE...USED A BLEND
OF FWC/MAV AND ETA12 NUMBERS.

.PAH...NONE.
Hazardous weather outlook, May 16, 10:40 AM CST, 15 hours 20 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
GENERALLY SOUTH AND WEST OF A LINE FROM MARBLE HILL MISSOURI TO
CLINTON KENTUCKY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREAT WITH ANY STORMS THAT DO BECOME SEVERE. ELSEWHERE ACROSS THE
QUAD STATE AREA...NON SEVERE THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF THUNDERSTORMS AGAIN SATURDAY OVER EXTREME
SOUTHERN KENTUCKY AS A SLOW MOVING UPPER LOW DRIFTS EAST INTO THE
SOUTHERN PLAINS. THIS SLOW MOVING SYSTEM WILL AFFECT THE ENTIRE QUAD
STATE REGION SATURDAY INTO SATURDAY NIGHT WITH SCATTERED
THUNDERSTORMS AND THE POSSIBILITY OF LOCALLY HEAVY RAINS. THE RAINS
EARLY THIS WEEKEND MAY AGGRAVATE AND PROLONG THE ONGOING RIVER
FLOODING ACROSS THE REGION.

YET ANOTHER COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL
BRING A CHANCE OF THUNDERSTORMS BACK TO THE REGION ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER PORTIONS OF SOUTHEAST
MISSOURI AND EXTREME WESTERN KENTUCKY TODAY AND TONIGHT.

MEFFERT

The radar

The Paducah radar (KPAH), 68 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fulton

When
May 17, 2:00 AM CST to 4:30 AM CST
Where
Fulton County, Fulton
Reported by
NEWSPAPER
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Floodwaters entered a few businesses in Fulton.

Flash Flood, Graves

When
May 17, 2:10 AM CST to 5:00 AM CST
Where
Graves County, Wingo
Reported by
LAW ENFORCEMENT
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Red Duck Creek flooded in Mayfield, causing the evacuation of ten homes between South 7th and South 9th Streets. Near the intersection of Highway 97 and the Kentucky 121 bypass, another three homes were evacuated. U.S. Route 45 just north of Mayfield was under 2 to 3 feet of water. The Purchase Parkway was closed between mile markers 16 and 20 between Wingo and Mayfield due to flooding. Some vehicles were flooded. In Pryorsburg, water rose as high as the pews in a church. Water was up to several feet deep in one home on U.S. Route 45. A bridge on Spence Chapel Road near Kentucky 131 was washed out. Newly planted corn and soybeans in farm fields were destroyed. An unofficial measurement of 6.75 inches of rain was recorded near U.S. Highway 45 between Hickory and Mayfield. Most of the rain fell in 3 to 4 hours. In Wingo, high water caused the evacuation of a family, and streets were flooded.

Flash Flood, McCracken

When
May 17, 2:50 AM CST to 5:00 AM CST
Where
McCracken County, 2 mi SE of Lone Oak
Reported by
LAW ENFORCEMENT
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Flooding of Champion Creek prompted the closure of Old Mayfield Road after a vehicle became stranded in swiftly moving water. Numerous streets were flooded in eastern McCracken County, including Husband Road just south of Farley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351350, 5351348, 5351349.